Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Feeling breathless and heart flutters. What could it be?

User rating for this question
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Hi My heart flutters and then I feel breathless, why .? Ido have tricuspid problems but that should not make me feel breathless......
Posted Wed, 11 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer: Unlikely to be an indication of heart disease. Detailed Answer: Hi, Thank you for using Healthcare Magic. Heart flutters can be accompanied by various sensations. These can include palpitations and you may be aware of strange sensations in your throat, neck or chest. Most of the time these flutters are not an indication of any underlying heart disease. Although you have tricuspid valve disease, this would not be a cause for your flutters. It is most likely these are of no consequence. There are certain lifestyle triggers that you may consider reviewing. Caffeine, alcohol, spicy foods, smoking and recreational drugs can increase the incidence of flutters or palpitations. Stress and anxiety can be a cause so you could consider relaxation techniques. Certain medications can cause flutters. these include some asthma inhalers and thyroid medicines. My suggestion would be that you do not need to see your doctor at present. As I mentioned, the majority of these episodes are innocent. If they increase in frequency or you experience chest tightness or chest pain in association, then this would be a reason to see your doctor for further investigation. I hope this is of help to you. If you have any further questions, please do not hesitate to contact me. Regards, Dr K A Pottinger, MBChB. FRCA.
Above answer was peer-reviewed by
Follow-up: Feeling breathless and heart flutters. What could it be? 12 minutes later
Many thanks for your answer , I did forget to mention my breathlessness usually lasts for two hours and eating is very uncomfortable as if I attempt to eat I feel like I am drowning ..... Wonder if this helps .....
Answered by Dr. Kerry Pottinger 11 minutes later
Brief Answer: May need further investigation. Detailed Answer: Hi, Thank you for this further information. I still do not think this is related to your tricuspid valve. I was assuming the flutters were only lasting seconds. However, if your heart is fluttering for up to 2 hours this may indicate you are experiencing a persistent tachycardia. I do not think you need to worry but I would suggest you do see your doctor as this may need further investigation. This may take the form of a 24 hour ECG to try to record the abnormal heart beat. Your doctor may wish to do an cardiac echo to check on the valves and the heart function. I hope this further answer is of help. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor